An overdose alert (drug poisoning) is in effect across BC, and in some of our Island Health communities.
Aug 5 - Cowichan
Aug 5 - Nanaimo
July 17 – Provincial alert
Please follow these tips for safer drug use:
- Buddy up when you’re using. Using with a buddy is safer than using alone. Stay two metres or six feet away from your buddy to avoid COVID-19 infection.
- Use naloxone if you have it. Timely response to an overdose includes calling 9-1-1, administering naloxone, and providing ventilations.
- Visit your local overdose prevention or supervised consumption service whenever possible.
- Start low and go slow. Split your doses or use less if you are feeling unwell to prevent overdoses.
- Avoid sharing supplies, such as cigarettes, joints, pipes, injecting equipment and other supplies. If you have to share, wipe pipes with alcohol wipes or use new mouthpieces.
- Ask about medication options. Contact your doctor or nurse practitioner, local mental health and substance use team, or call 8-1-1 to learn about medications to reduce your risk of overdose, prevent withdrawal and avoid COVID-19 infection.
Fentanyl and other opioids can slow a person's breathing rate, so COVID-19 may increase the risk of overdose death from opioids. COVID-19 is a virus that can cause a respiratory infection and other health problems. Learn more about responding to an overdose during the COVID-19 pandemic.